Texas, 2022

Wildfire in Texas, April 2, 2022

April 2, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 2, 11:19 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 2, 11:19 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1219 PM CDT Sat Apr 2 2022

.AVIATION...18Z TAFs...

VFR conditions expected through the period at all TAF sites.
Winds, initially southerly, will turn clockwise ahead of an
advancing cold front tonight into Sunday morning, with this front
passing GUY and DHT before the end of the period.

Ferguson

&&

.PREV DISCUSSION... /Issued 304 AM CDT Sat Apr 2 2022/

SHORT TERM...Today through Sunday Night...

Brief shortwave ridging today and tonight with a dry northwest to
zonal upper flow. Upper ridge breaks down by late Sunday as a
leading perturbations over the central and southern U.S. Rockies
ahead of the main upper trough approach the Panhandles by 21Z
Sunday and 00Z Monday. Convection may begin to develop by 00Z and
03Z Monday across the eastern and southern Texas Panhandle and
then continue through 12Z Monday. The main shortwave trough will
track east out of the Great Basin region and southwestern states
and then across the central and southern U.S. Rockies by 12Z
Monday.

Surface ridge building into the Panhandles this morning from the
central Plains states will move east by 18Z to 21Z today. Lee
surface trough across eastern Colorado southward across eastern
New Mexico will allow the surface flow to become southerly today
which will increase this afternoon and tonight as the lee surface
trough deepens. 850 mb nocturnal southerly jet of 45 to 55 knots
develops after 03Z to 12Z Sunday which then veers to the southwest
in response to a developing and deepening surface low over
southeastern Colorado.

This surface low drops south into northeastern New Mexico Sunday
and ushers in a cold front. The cold front forecast to track south
and east into the Oklahoma and northwest Texas Panhandles by 15Z
Sunday and then all but the eastern and southern Texas Panhandle
by 18Z Sunday. The frontal boundary slows down Sunday afternoon
over the far eastern and southeastern Texas Panhandle before
finally moving out of the forecast area by 03Z Monday or so.
Surface high over eastern and southern Colorado builds south and
east into the Panhandles Sunday night.

Schneider

FIRE WEATHER...

Sunday...

Elevated fire weather conditions may be possible Sunday mainly
across the Oklahoma Panhandle and the northern Texas Panhandle.
Max RFTI values are forecast to be as high as 1 to 2 in that
region of the Panhandle with minimum afternoon relative humidity
values as low as 15 to 17 percent. 20 foot winds from the
northeast with speeds forecast to be 15 to 25 mph with gusts near
30 mph across the Oklahoma and northern Texas Panhandles. The ERC
values are only expected to be in the 70th to 89th percentile over
most of the Panhandles Sunday with some 50th to 69th percentile
across the eastern, central and southwest Texas Panhandle and even
isolated parts of the central and eastern Oklahoma Panhandle. The
elevated fire weather conditions will be very conditional and will
be monitored closely.

Schneider

LONG TERM...Monday through Friday...

Going into next week, the chance for precipitation returns to the
Panhandles with the higher chances across the east. An upper
shortwave over the Four Corners will assist in bringing moisture
to the Southern Plains Monday. However, given the positive tilt
of the trough, the deeper moisture does appear to possibly remain
farther east. Another factor in the precipitation chances Monday
will be how far north low level moisture will transport ahead of
the frontal passage Sunday night. The NAM brings a bit more low
level moisture into the eastern Panhandles as the frontal passage
is a bit slower Sunday. Much of the other models are a bit faster
with the front which keeps the better low level moisture farther
east and south of the Panhandles. Looking at the soundings, again
the better moisture potential is in the lower levels with not much
deeper moisture present. There is not much potential for
thunderstorms, so if precipitation were to form it would likely
remain as rain showers.

Following the frontal passage Sunday night, temperatures will
drop to near or slightly below normal Monday. The upper trough
will swing through Monday night and all of the precipitation will
be east of the Panhandles with dry conditions looking to return
for the remainder of the week. Tuesday, an upper low will develop
across the Montana/Canada border and move across the northern
Plains into Michigan through the week. Downsloping west surface
winds Tuesday will attempt to warm conditions back up into the 80s
across the Panhandles ahead of another front associated with the
upper low. Following the frontal passage Tuesday night, cooler air
will remain in place for a few days with near or slightly below
temperatures. Cold air will remain in place as a strong jet
associated with the upper low that will swing down across the
Central Plains with the backside crossing over the Panhandles
later next week. This will bring the potential for windy
conditions as well later next week.

Contingent on the amount of moisture Monday, fire weather
conditions are likely to return Tuesday and into later next week
with dry and windy conditions possible.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/88
Hazardous weather outlook, Apr 2, 1:39 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CDT Sat Apr 2 2022

OKZ001>003-TXZ001>020-317-031000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CDT Sat Apr 2 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms across the far southeast
Texas Panhandle Sunday evening. A severe storm cannot be
completely ruled out, with large hail and damaging wind the
potential hazards.

Elevated fire weather conditions are possible in the Oklahoma and
north central Texas Panhandles Sunday afternoon.

Elevated to critical fire weather conditions are possible Tuesday
afternoon across the western half of the Panhandles, Wednesday
afternoon in the northeastern Panhandles, and Thursday afternoon
across a majority of the Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Sunday and elevated to critical
conditions Tuesday, Wednesday, and Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall County

When
April 2, 1:43 PM CST to 2:35 PM CST
Where
Randall County forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The Canyon Fire department responded to a grass fire (Incident Name: 22423) and was able to contained it quickly. The fire burned an estimated 300 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024510.